Alert archive / Texas / Wind Advisories in 2023

Wind Advisory 2, NWS Midland/Odessa, TX

January 2, 20236 counties in Texas; Eddy County, New Mexico

NWS Midland/Odessa, TX issued this wind advisory at Jan 2, 2023, 7:11 PM CST for 6 counties in Texas; Eddy County, New Mexico. It took effect at Jan 3, 2023, 8:00 AM CST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 2, 2023, 7:11 PM CST (01:11 UTC)
In effect from
Jan 3, 2023, 8:00 AM CST
Expired
Jan 4, 2023, 12:00 AM CST
In force
16 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Brewster County, TX, Culberson County, TX, Jeff Davis County, TX, Loving County, TX, Presidio County, TX, Reeves County, TX

The radar

The Midland/Odessa radar (KMAF), 193 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2695 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
325 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

797 
WWUS74 KMAF 030111
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
711 PM CST Mon Jan 2 2023

TXZ277-031315-
/O.EXB.KMAF.HW.W.0001.230103T1200Z-230104T1200Z/
Davis Mountains-
Including the city of Fort Davis
711 PM CST Mon Jan 2 2023

...HIGH WIND WARNING IN EFFECT FROM 6 AM TUESDAY TO 6 AM CST
WEDNESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  expected.

* WHERE...Davis Mountains.

* WHEN...From 6 AM Tuesday to 6 AM CST Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Severe turbulence near the mountains will be hazardous
  for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ027-TXZ270-271-031315-
/O.CON.KMAF.HW.W.0001.000000T0000Z-230104T1200Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
711 PM CST Mon Jan 2 2023 /611 PM MST Mon Jan 2 2023/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 6 AM CST /5 AM MST/
WEDNESDAY...

* WHAT...West winds 30 to 50 mph with gusts up to 75 mph.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 6 AM CST /5 AM MST/ Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles. Severe turbulence near the mountains will be hazardous
  for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-TXZ059-272>276-278-031315-
/O.NEW.KMAF.WI.Y.0002.230103T1700Z-230104T0600Z/
Eddy County Plains-Loving-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Mentone, Van Horn, Pecos, Marfa, and Alpine
711 PM CST Mon Jan 2 2023 /611 PM MST Mon Jan 2 2023/

...WIND ADVISORY IN EFFECT FROM 11 AM CST /10 AM MST/ TUESDAY TO
MIDNIGHT CST /11 PM MST/ TUESDAY NIGHT...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Loving 
  and Eastern Culberson Counties, Van Horn and Highway 54 
  Corridor, Reeves County Plains, Marfa Plateau and Davis 
  Mountains Foothills, and Chinati Mountains.

* WHEN...From 11 AM CST /10 AM MST/ Tuesday to midnight CST /11 
  PM MST/ Tuesday night.

* IMPACTS...Gusty winds could blow around unsecured objects. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf
2 follow-up statements
188 
WWUS74 KMAF 030915
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
315 AM CST Tue Jan 3 2023

NMZ027-TXZ270-271-041400-
/O.EXT.KMAF.HW.W.0001.000000T0000Z-230104T1400Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
315 AM CST Tue Jan 3 2023 /215 AM MST Tue Jan 3 2023/

...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 AM CST /7 AM MST/
WEDNESDAY...

* WHAT...West winds 30 to 50 mph with gusts up to 75 mph.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 8 AM CST /7 AM MST/ Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.  Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ277-041400-
/O.EXT.KMAF.HW.W.0001.230103T0915Z-230104T1400Z/
Davis Mountains-
Including the city of Fort Davis
315 AM CST Tue Jan 3 2023

...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 AM CST WEDNESDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph...higher
  above 5500 feet.

* WHERE...Davis Mountains.

* WHEN...Until 8 AM CST Wednesday.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.  Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-TXZ059-272>276-278-040600-
/O.EXT.KMAF.WI.Y.0002.230103T1400Z-230104T0600Z/
Eddy County Plains-Loving-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Mentone, Van Horn, Pecos, Marfa, and Alpine
315 AM CST Tue Jan 3 2023 /215 AM MST Tue Jan 3 2023/

...WIND ADVISORY NOW IN EFFECT FROM 8 AM CST /7 AM MST/ THIS
MORNING TO MIDNIGHT CST /11 PM MST/ TONIGHT...

* WHAT...West winds 30 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...In New Mexico, Eddy County Plains.  In Texas, Loving 
  and Eastern Culberson Counties, Van Horn and Highway 54 
  Corridor, Reeves County Plains, Marfa Plateau and Davis 
  Mountains Foothills, and Chinati Mountains.

* WHEN...From 8 AM CST /7 AM MST/ this morning to midnight CST 
  /11 PM MST/ tonight.

* IMPACTS...Gusty winds could blow around unsecured objects.  
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle.  Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

44
829 
WWUS74 KMAF 031930
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
130 PM CST Tue Jan 3 2023

NMZ027-TXZ270-271-277-041200-
/O.CON.KMAF.HW.W.0001.000000T0000Z-230104T1400Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-Davis Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
Pine Springs, and Fort Davis
130 PM CST Tue Jan 3 2023 /1230 PM MST Tue Jan 3 2023/

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 AM CST /7 AM MST/
WEDNESDAY...

* WHAT...West winds 30 to 50 mph with gusts up to 75 mph.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...Until 8 AM CST /7 AM MST/ Wednesday.

* IMPACTS...Travel will be difficult, especially for high 
  profile vehicles. Severe turbulence near the mountains will be 
  hazardous for low flying light aircraft. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

NMZ028-TXZ059-272>276-278-040600-
/O.CON.KMAF.WI.Y.0002.000000T0000Z-230104T0600Z/
Eddy County Plains-Loving-Van Horn and Highway 54 Corridor-
Eastern Culberson County-Reeves County Plains-Chinati Mountains-
Marfa Plateau-Davis Mountains Foothills-
Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, 
Mentone, Van Horn, Pecos, Marfa, and Alpine
130 PM CST Tue Jan 3 2023 /1230 PM MST Tue Jan 3 2023/

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST /11 PM MST/
TONIGHT...

* WHAT...West winds 25 to 40 mph with gusts up to 55 mph 
  expected.

* WHERE...In New Mexico, Eddy County Plains. In Texas, Loving 
  and Eastern Culberson Counties, Van Horn and Highway 54 
  Corridor, Reeves County Plains, Marfa Plateau and Davis 
  Mountains Foothills, and Chinati Mountains. 

* WHEN...From 8 AM CST /7 AM MST/ this morning to midnight CST 
  /11 PM MST/ tonight.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this wind advisory went out at Jan 2, 5:13 PM CST, 1 hour 58 minutes earlier.

Area forecast discussion, Jan 2, 5:13 PM CST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
513 PM CST Mon Jan 2 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Tuesday night)
Issued at 228 PM CST Mon Jan 2 2023

An upper low swinging across CO today will move over KS tonight and
into NE Tuesday.  A secondary trough associated with this low will
cross SE NM and W TX Tuesday before an upper ridge over the Western
US begins to build into the area Tuesday night.

A Pacific front is pushing across the area today leaving a gusty W
wind in its wake.  Temperatures will be a little cooler tonight with
lows in the 30s and 40s.  Highs Tuesday will be 10 to 15 degrees
cooler than today with readings in the 50s and 60s with a few 70s
along the Rio Grande. Lows Tuesday night a few degrees cooler than
tonight.

Have an extended wind event ongoing.  A High Wind Warning is in
effect for the Guadalupe and Delaware Mountains through Tuesday
night. Highest gust at GDP today has been 64 kts. There is also a
Wind Advisory in effect for SE NM, the Western Permian Basin, and
most locations west of the Pecos River this afternoon because of the
Pacific front.

No rain expected tonight through Tuesday night.

&&

.LONG TERM...
(Wednesday through Sunday)
Issued at 228 PM CST Mon Jan 2 2023

The shortwave trough responsible for the strong winds Tuesday into
Tuesday night will be departing Wednesday morning, allowing winds to
quickly die down by 12z Wednesday to start the period. Winds will
still be westerly and downsloping in the afternoon, enough to keep
the area in the 50s and 60s. On the heels of the aforementioned
shortwave, some cooler air will push in late Wednesday, leading to a
chilly morning on Thursday. Low temperatures will be in the low 30s
to upper 20s north of I-20 and upper 30s to low 40s to the south,
actually close to normal for early January. Southerly return flow
quickly sets back up on the day Thursday while upper level ridging
builds in Thursday into Friday. High temperatures on Thursday will
once again be in the 60s, staying above average, with 60s and 70s
expected on Friday.

Another trough is set to move into the north-central Plains Saturday
into Sunday, serving to flatten the ridge some and send a weak cold
front our way. This front will arrive Saturday afternoon,
restricting high temperatures to the mid 60s north of I-10, while
70s will maintain further south. Temperatures look to stay near
average Sunday and Monday with quasi-zonal upper level flow. The only
chances for precipitation in the long term will be Sunday into
Monday with some isentropic ascent behind the front. For now,
wouldn't put much stake into it as there is still disagreement
between the GFS and ECMWF on this occurring so chances remain quite
low.

-Munyan

&&

.AVIATION...
(00Z TAFS)
Issued at 511 PM CST Mon Jan 2 2023

Very windy conditions behind a cold front will subside somewhat
overnight, but remain gusty at most terminals. This won't last
long as very gusty west winds are expected again Tuesday
afternoon. Most terminals could see gusts approach 35 kts yet
again. Otherwise, VFR is expected through the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               42  61  40  62 /   0   0   0   0
Carlsbad                 38  57  35  60 /   0   0   0   0
Dryden                   43  68  42  69 /   0   0   0   0
Fort Stockton            42  62  40  64 /   0   0   0   0
Guadalupe Pass           33  47  33  51 /   0   0   0   0
Hobbs                    35  56  33  58 /   0   0   0   0
Marfa                    30  56  30  58 /   0   0   0   0
Midland Intl Airport     41  60  38  62 /   0   0   0   0
Odessa                   41  60  38  62 /   0   0   0   0
Wink                     40  60  35  62 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Warning until 6 AM CST /5 AM MST/ Wednesday for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

     Wind Advisory until 6 PM CST this evening for Andrews-Borden-
     Central Brewster County-Chinati Mountains-Chisos Basin-
     Crane-Davis Mountains-Davis Mountains Foothills-Dawson-
     Eastern Culberson County-Ector-Gaines-Glasscock-Howard-
     Loving-Lower Brewster County-Marfa Plateau-Martin-Midland-
     Mitchell-Pecos-Reagan-Reeves County Plains-Scurry-Terrell-
     Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

NM...High Wind Warning until 5 AM MST Wednesday for Guadalupe
     Mountains of Eddy County.

     Wind Advisory until 5 PM MST this afternoon for Central Lea
     County-Eddy County Plains-Northern Lea County-Southern Lea
     County.

&&

SHORT TERM...72
LONG TERM....16
AVIATION...29
Hazardous weather outlook, Jan 2, 2:15 PM CST, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
215 PM CST Mon Jan 2 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-032015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
215 PM CST Mon Jan 2 2023 /115 PM MST Mon Jan 2 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Windy to very windy conditions are expected across a large portion
of the region. A High Wind Warning is in effect for the Guadalupe
and Delaware Mountains through tonight, and a Wind Advisory is in
effect for the Southeast New Mexico Plains and portions of West and
Southwest Texas this afternoon. Blowing dust may produce localized
visibility reductions.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Windy to very windy conditions will continue across the area Tuesday
through Wednesday morning. A High Wind Warning is in effect for the
Guadalupe and Delaware Mountains through early Wednesday morning.
Advisory level winds are expected elsewhere, especially Tuesday
afternoon. Blowing dust may produce localized visibility reductions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Jan 2, 7:01 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
701 PM CST MON JAN 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0207 PM     NON-TSTM WND GST 1 NW MIDLAND INTERNATIO 31.95N 102.20W
01/02/2023  M62 MPH          MIDLAND            TX   ASOS

            ASOS STATION KMAF MIDLAND.

0344 PM     NON-TSTM WND GST 1 WSW SEAGRAVES         32.94N 102.57W
01/02/2023  M56 MPH          GAINES             TX   MESONET

            MESONET STATION 15 SEAGRAVES 1SW.

0200 PM     NON-TSTM WND GST 5 NNW ODESSA            31.92N 102.40W
01/02/2023  M62 MPH          ECTOR              TX   ASOS

            ASOS STATION KODO ODESSA.

0137 PM     NON-TSTM WND GST 2 SSE LAMESA            32.71N 101.94W
01/02/2023  M58 MPH          DAWSON             TX   MESONET

            MESONET STATION 18 LAMESA 2SE.

0138 AM     NON-TSTM WND GST 3 NNW PINE SPRINGS      31.93N 104.83W
01/02/2023  M62 MPH          CULBERSON          TX   MESONET

            MESONET STATION GDBT2 THE BOWL.

1038 AM     NON-TSTM WND GST PINE SPRINGS            31.89N 104.81W
01/02/2023  M64 MPH          CULBERSON          TX   MESONET

            MESONET STATION 60 PINE SPRINGS GMNP.

1145 AM     NON-TSTM WND GST 21 W BENNETT            32.05N 103.57W
01/02/2023  M59 MPH          LEA                NM   MESONET

            MESONET STATION FW9688 JAL.

1114 AM     NON-TSTM WND GST 5 WSW OTIS              32.33N 104.25W
01/02/2023  M55 MPH          EDDY               NM   ASOS

            ASOS STATION KCNM CARLSBAD.

1115 AM     NON-TSTM WND GST 3 N LAKEWOOD            32.66N 104.36W
01/02/2023  M59 MPH          EDDY               NM   MESONET

            MESONET STATION NMC37 SEVEN RIVERS.

&&

Nearby

Wind Advisories in Texas, 2023Wind Advisories in New Mexico, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.